Chemotherapy and medications used to reduce its side effects include a variety of strong drugs, some of which may cause eye problems in patients. Most of these are temporary and are resolved once the patient ceases taking the drug. However, some conditions may require further medical attention. 3 for 1 Glasses provides information on the various eye problems that may occur due to chemotherapy and cancer treatment medications.
Eye problems and cancer treatment
A cataract is a cloudy area in the lens of an eye that prevents light from passing through, causing the vision to become blurred. Medications such as bexarotene, hydrocortisone and prednisone may contribute to the development of cataracts. The main symptoms of cataract include cloudiness of vision, double vision, trouble seeing in the dark and more. Unfortunately, no drugs have been developed to cure cataracts and in extreme cases, surgery is recommended by the healthcare practitioner.
Conjunctivitis, also known as pink eye, is the inflammation or redness around the conjunctiva. Medications such as capecitabine, epirubicin and oprelvekin can lead to this infection. Symptoms of conjunctivitis include redness or swelling of the eyelids, scratchy or watery eyes and discharge or pus.
Dry eye syndrome
Medications such as tretinoin and isotretinoin can lead to dry eye syndrome, which is a condition when the eyes are unable to produce enough tears. Also known as keratoconjunctivitis sicca, dry eye syndrome causes a dry, gritty feeling in the eyes. This is because the chemical that lubricates the eyes is lacking due to medications, ageing, or the environment.
The two major types of glaucoma are open angle glaucoma (occurring over time) and closed-angle glaucoma (occurring suddenly). It is caused by damage to the optic nerve and if not managed correctly, it can lead to irreversible blindness. There is no medication or treatment to cure glaucoma, but it can be managed with the help of your health practitioner.
The word photophobia literally means ‘fear of light’. An injury to the cornea or an inflammation of the uveal tract may cause pain when the pupils constrict due to exposure to light. Common symptoms of photophobia include pain in the eyes, migraines, or severe headaches, especially when exposed to light.
A blockage in the eye’s drainage systems can result in the production of an excessive amount of tears from the eyes. This could be due to allergies, trauma, or certain medications such as capecitabine and doxorubicin.
For more information on eye problems related to chemotherapy or related medications, contact 3 for 1 Glasses, leading eye specialists in Hamilton, today!